Recently, I was prescribed Acthar for proteinuria, a condition where there is an excess amount of protein found in my urine. Acthar is a hormone that is used to treat many different conditions and is now the third medication I am on as prednisone and mycophenolate were not correcting the issue.
Prednisone, of which I am NOT a fan, has some of the worst side effects imaginable including but not limited to:
extreme weight gain, insatiable appetite and depression. I was on prednisone for a year and was so happy after taking the last dosage. It also took a few months to lose the weight but I eventually did. Over 30lbs.
Thankfully, I did not encounter any side effects with mycophenolate however, the drug also stopped working for me a few months after I started taking it.
A little more about my background, I have had Type 1 Diabetes for over 22 years and am no stranger to self-injections. The proteinuria I am experiencing is a result of a separate condition called IGA Nephropathy, unrelated to diabetes. My control has been great with A1c’s ranging from 6.2 to 6.8.
So this brings us to medication #3, Acthar. Below is a timeline that I will sporadically update as a way of education everyone on my journey.
I decided to write this post because I was discouraged with the lack of information out there with regards to the side effects of Acthar. For what seems to be an incredible solution to many different ailments, I wanted to document my journey with this treatment and hopefully provide others with the information that I could not find.
Monitoring The Effects & Progress of Acthar
6/23/2017 – Day 1
Today was the first day I have injected Acthar. Different than insulin, as Acthar is a gel when cold. When warmed up, the liquid is still thicker than insulin so it was more difficult to extract from the vial. They supply us with two different gauge needles, 25g for injections and 23g to extract the liquid. I only used the 25g as I was afraid air would get into the needle if I switched them out. Using the 25g to both extract & inject made more sense to me. It may have taken a bit longer to get the medicine out but well worth the wait to curb my paranoia about injecting air.
The injection went well and there was no immediate side effects such as swelling or itching around the injection site.
My blood sugar spiked three hours after the injection, different than prednisone where my blood sugar took four hours to spike.
I’ll need to readjust my insulin pump to compensate for the increased blood sugar but until then, I will need to wait and see how long this spike lasts. After all, it’s for science!
Later this afternoon I came home and took a nap, eight hours after the injection. I have read that extreme tiredness was a possible side effect of this medication however, I think this may have been a false positive. It’s Friday, I got out of work early, had a very busy week and am inherently lazy. I will keep an eye on this and report if it continues to happen again.
6/27/2017 – Day 5
So far no side effects (thankfully). There is no irritation around the injection sites, no weight gain and no irritability, save from my usual charming banter. I have adjusted my basal to accommodate for the spike in blood sugar. As for my experience with Acthar, my blood sugar starts to increase 2 1/2 – 3 hours after the injection and the spike lasts for 3 hours. This is different that prednisone which took 4 hours to spike my blood sugar and lasted for 4 hours.
It is important to note that I administer the medication at the same time every morning, 6:30am est. This is done so I can maintain better control over my blood sugar levels by adjusting the basal rate during this three hour window.
6/29/2017 – Day 7
This is when things start to get fun. As of yesterday, day 6, I noticed that the injection sites started to get a little red and itchy. Not a terrible can’t function without scratching you itch, more like a mosquito bite.
The itch was only noticeable a few times throughout the day and probably because I was wearing jeans and the seam was rubbing against it.
6/30/2017 – Day 8
As of today I started injecting the Acthar into my stomach. My plan is to rotate the injection site and see if the redness and itching are reduced.
With regards to drawing the medication from the vial, I have started to let it warm up longer (under my armpit) to allow it to liquefy more. I’ve noticed that it has become easier to do so with the 25g needle as the medicine is not as thick.
Still no side effects in terms of weight gain, sweating, headaches, dizziness, stomach aches, rashes and moodiness. I’m hoping that if was going to happen it would have by now. I’m really happy about that and hope I continue on this path.
7/4/2017 – Day 12
With regards to the redness around the injection sites, I think I have it down to a science.
How long does the redness last around the Acthar injection site?
I’m glad you asked. With my experience the redness appears around 24 hours after the injection and lasts for approximately 3-4 days. By switching the injection site around every day I have avoided any itching and the redness disappears faster (still withing the 3-4 days).
When I first started I was rotating between the upper thighs on both legs with made the redness and itching worse. Since I have been switching the injection sites, the redness is still there but the itching is not.
It’s also important to note that I don’t have any infections or rashes as reported as a possible side effect. Let’s hope this trend continues as well!
7/12/2017 – Day 20
I am no longer experiencing the redness in the injection sites. It sometimes can become a little itchy but there are no visible reactions.
I have been rotating the injection every eight days. This has helped tremendously with reducing the itchiness, redness and hardening of the injection site.
My plan is to go in for some blood work next week to see how well the Acthar is working. As always, I’ll keep you posted.
7/25/2017 – Day 33
At this point I am no longer experiencing redness at the injection sites however, I am noticing that my blood sugar levels are running higher than normal. I’ve had to adjust my basal rate several times to compensate for this but think I have it settled now. Strange that my prescription for Acthar hasn’t changed but it is having this affect on my glucose levels.
The duration of Acthar’s effect has changed slightly as well. When it used to take three hours to see a spike in my glucose levels, I am now seeing them in just over two hours. The injections are given at the same time every day; some things to note:
- My diet hasn’t changed
- I’m eating roughly the same breakfast every day
- Exercise routine is the same
- Still giving 16 units of Acthar daily
I have adjusted my basal to account for this change and it looks like things are under control.
Today was my first appointment for blood work since starting Acthar. I will post the results as soon as I receive them.
7/31/2017 – Day 39
Got the results from my blood work back. Thankfully the level of protein has dropped so it’s a good sign that the Acthar is working and proving to be effective. Going to put a call into my doctor later today and get his opinion.
8/9/2017 – Day 49
So, I spoke with my doctor a few days ago regarding my blood work and it looks as though the Acthar is working. My proteinuria has gone from 3.9 grams to 2.7 grams. This was labeled as a small but significant decrease. I’m not getting too excited yet because I have seen similar results when I was on mycophenolate (my-co-fen-a-late) which then decided to stop working for me after a few months.
With regards to side effects of Acthar, My blood sugar is still running high about 2 1/2-3 hours after the injection and lasting for about 3 hours.
I have read that sweating, rather excessive sweating, is a side effect as well and thankfully have not experienced that. I have noticed however that my face is a little more greasy than usual. At first I though it was due to it being summer time or my inner Italian was trying to get out but now I’m thinking this may be related to Acthar. I’m not complaining as this is barely noticeable, just something I personally happened to notice.
9/19/2017 – Day 90
Received my blood work back for the second time while on Acthar. The amount of protein in my urine continues to decline so I’m happy with those results. I am going to speak with my doctor tomorrow for further clarification regarding these results but overall things seem to be trending in the right direction.